Washington, 2009

Heavy Snow in Washington, December 14 to 15, 2009

December 14 to 15, 2009 · NWS PQR · 1 event in 1 county or zone

A Pacific system brought heavy snow to the south Washington Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific system brought heavy snow to the south Washington Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 2:40 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 14, 2:40 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
240 PM PST MON DEC 14 2009

.SYNOPSIS...A STRONG FRONT WILL USHER IN WIDESPREAD RAIN THIS
EVENING...WITH HEAVY SNOWFALL IN THE CASCADES AND EVEN A WINTRY MIX
IN THE EASTERN GORGE AND UPPER HOOD RIVER VALLEY AREAS. WIDESPREAD
PRECIPITATION WILL CONTINUE INTO TUESDAY...POSSIBLY TURNING TO
SHOWERS IN THE FAR NORTHERN ZONES. ANOTHER FRONT WILL MOVE THROUGH
THE REGION ON TUE EVENING.

&&

.SHORT TERM...CIRRUS SHIELD FROM APPROACHING FRONT HAS NOW SPREAD
OVER MOST OF THE AREA THIS AFTERNOON. LATEST MODEL GUIDANCE SHOWS
PRECIPITATION SPREADING TO THE COAST BY 00Z...AND TO THE CASCADES A
COUPLE OF HOURS LATER. THIS SEEMS REASONABLE GIVEN THAT KONP AND
KAST ARE NOW REPORTING LIGHT -DZ THIS AFTERNOON. INCOMING FRONT IS
PRETTY STRONG SO HIGH WINDS ARE PROBABLE...HOWEVER SURFACE GRADIENTS
ARE A BIT SOUTHEASTERLY WITH THIS FRONT SO HIGH WINDS WILL LIKELY BE
CONFINED TO BEACHES AND HEADLANDS. BOUNDARY LAYER WINDS AND H85
WINDS ARE ABOUT 45-50KT AS THE FRONT MAKES LANDFALL TONIGHT. THIS
CORRESPONDS TO GUSTS INTO THE 60-70MPH RANGE. FRONT MOVES INLAND AND
ENDS HIGH WIND THREAT AROUND 08Z. HOWEVER...A WAVE ALONG THE FRONTAL
BOUNDARY IS FORECAST TO DEVELOP AND MOVE NORTH PAST THE COASTAL
WATERS TOMORROW AFTERNOON. THIS WILL PULL THE FRONTAL BOUNDARY BACK
OFF THE COAST A BIT AND ALLOW WINDS TO STAY QUITE GUSTY THROUGHOUT
THE DAY TOMORROW. HIGH WINDS DO NOT APPEAR TO BE A THREAT FOR THE
COAST WITH THAT SECONDARY LOW TOMORROW.

THIS FRONT WILL ALSO GIVE A HEALTHY DOSE OF SNOW TO THE
CASCADES...AND POSSIBLY EVEN SOME FROZEN PRECIP TO THE EASTERN END OF
THE GORGE. REGARDING SNOW IN THE CASCADES...MODELS HOLD H85 TEMPS
AROUND OR SLIGHTLY BELOW THE FREEZING MARK AS OVERRUNNING PRECIP
SPREADS INLAND THIS EVENING. SATELLITE IMAGERY SHOWS DECENT MOISTURE
WITH THIS FRONT...SHOWING A BAND OF 1.00-1.50 INCHES PRECIPITABLE
WATER AIMED DIRECTLY AT OUR FORECAST AREA. THOUGH MID LEVEL FLOW IS
NOT AS OROGRAPHIC AS ONE WOULD LIKE TO SEE FOR OPTIMUM SNOW
PRODUCTION IN THE CASCADES...SW WINDS OF 30-50KT AS THE BULK OF THE
PRECIP MOVES THROUGH SHOULD GET THE JOB DONE. I UPPED QPF AMOUNTS IN
THE CASCADES TONIGHT AND TUE MORNING...AND AM THINKING THAT
ACCUMULATIONS OF 15 TO 25 INCHES SEEMS REASONABLE. PRECIP TYPE IN THE
EASTERN GORGE AND UPPER HOOD RIVER VALLEY IS GOING TO LARGELY
DEPENDENT UPON THE COLDER CONTINENTAL AIR MASS IN EASTERN WASHINGTON
MAKING IT INTO THESE AREAS. CURRENT TEMPS/DEWPOINTS IN THOSE REGIONS
ARE ALL ABOVE 32 F...ALTHOUGH OBS AT THE DALLES SHOW TEMPS/DEWPOINTS
DROPPING WITH AN EAST WIND OVER THE LAST COUPLE OF HOURS. SO...FOR
TONIGHT AND TUE MORNING...HAVE GONE WITH A MIX OF RAIN/SNOW/FREEZING
RAIN EAST OF CASCADE LOCKS...AND SNOW TRANSITIONING TO RAIN IN THE
UPPER HOOD RIVER VALLEY. THAT BEING SAID...NAM BUFKIT PROFILES FROM
HOOD RIVER SHOW SNOW WELL INTO TOMORROW MORNING...TRANSITIONING TO
FREEZING RAIN AND FINALLY RAIN BY MIDDAY TUE. THIS WOULD MEAN
SNOWFALL FOR THE UPPER HOOD RIVER VALLEY FOR THE SAME TIME...AND
COULD VERY WELL BE TRUE IF THE DRY/COOL AIR MAKES IT AS FAR INTO THE
GORGE AS THE NAM INDICATES. TOOK THE MIDDLE ROAD BETWEEN THE NAM AND
GFS SOLUTIONS...AND WILL STICK WITH A WINTER WEATHER ADVISORY FOR THE
TIME BEING.  DALTON

.LONG TERM...WET WEATHER PERSISTS THROUGH THE EXTENDED PERIOD. AN
UPPER LEVEL TROUGH LEVELS A RIDGE IN PLACE OVER THE ROCKIES THU
AFTERNOON. THIS SYSTEM IS FOLLOWED BY A SECOND FRONT CONTINUING THE
WET TREND. BY SAT AFTERNOON...MODELS DISAGREE ON WHETHER THERE WILL
BE A RIDGE BUILDING BEHIND THE ASSOCIATED COLD FRONT OR IF ANOTHER
SYSTEM FALLS FROM THE NORTH TO IMPACT THE PAC NW. ECMWF SHOWS A
BRIEF BREAK POSSIBLE BY FRI NIGHT AS THIS RIDGE AMPLIFIES. GFS
CONTINUES WITH WET CONDITIONS IN THE FORECAST. EITHER WAY...MORE
SLOW MOVING SYSTEMS ARE EXPECTED. HOWEVER...THEY MAY STALL AS THEY
TRY TO CROSS THE CASCADES...WINDY CONDITIONS AND HEAVY RAIN FALL ARE
POSSIBLE DURING THIS TIME. EXPECT SNOW LEVELS TO RISE TO NEAR 8000
FT THROUGH THE WEEKEND AND FALLING SLOWLY THROUGH THE BEGINNING OF
NEXT WEEK. LRAMIREZ

&&

.AVIATION...MOSTLY VFR CONDITIONS OVER THE AREA THIS AFTERNOON.
APPROACHING FRONT WILL SPREAD MVFR CIGS ONTO THE COAST THIS
AFTERNOON ALONG WITH INCREASING S WINDS. AFTER 00Z EXPECT THESE
MVFR CONDITIONS WITH RAIN TO SPREAD INLAND AS FRONT PUSHES TOWARDS
COAST.

KPDX AND APPROACHES...VFR CONDITIONS PREVAIL THIS AFTERNOON. MVFR
CONDITIONS WILL RETURN AFTER 01Z AS RAIN INCREASES. &&

&&

.MARINE...STRONG FRONT APPROACHING THE OUTER WATERS LATER THIS
AFTERNOON...WITH INCREASING S GALES OVER THE COASTAL WATERS THIS
AFTERNOON. STRONGEST WINDS LIKELY TO HAVE GUSTS APPROACHING STORM
FORCE OVER THE OREGON COASTAL WATERS THIS EVENING. FRONT PUSHES
INLAND AFTER 08Z...WITH DECREASING WINDS. S GALES WILL DEVELOP AGAIN
ON TUE. COMBINED SEAS WILL CLIMB BACK TO NEAR 15 FT TONIGHT...WITH
CLOSER TO 20 FT POSSIBLE LATER TUE AND TUE NIGHT. SHOULD SEE WINDS
AND SEAS REMAIN ON THE ACTIVE SIDE THROUGH AT LEAST THU.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
     TUESDAY FOR WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
     TUESDAY FOR CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY.

     HIGH WIND WARNING UNTIL MIDNIGHT PST TONIGHT FOR CENTRAL OREGON
     COAST-NORTH OREGON COAST.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
     TUESDAY FOR NORTHERN OREGON CASCADES.

WA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
     TUESDAY FOR WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
     TUESDAY FOR SOUTH WASHINGTON CASCADES.

PZ...GALE WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR
     COASTAL COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR

     GALE WARNING UNTIL 4 AM PST TUESDAY FOR COASTAL COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM PST
     THIS EVENING...AND LATER TONIGHT THROUGH TUE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 14, 6:05 AM PST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
605 AM PST MON DEC 14 2009

ORZ001>014-WAZ019>023-039-040-151415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
605 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC FRONTAL SYSTEM WILL BRING A VARIETY OF HAZARDOUS
WEATHER THIS AFTERNOON THROUGH TONIGHT. ALONG THE OREGON COAST
SOUTHERLY WINDS WILL GUST TO 60 TO 70 MPH ALONG EXPOSED BEACHES
AND HEADLANDS. HEAVY SNOW WILL FALL IN THE CASCADES WITH A MIX OF
RAIN..FREEZING RAIN AND SNOW POSSIBLE IN THE GORGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS POSSIBLE ALONG THE COAST AGAIN TUESDAY AFTERNOON AND
EVENING. ADDITIONAL FRONTAL SYSTEMS WILL MOVE INLAND THROUGH THE
WEEK WITH THE POTENTIAL FOR MORE WIND AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
December 14, 4:00 PM PST to December 15, 10:00 AM PST
Where
South Washington Cascades forecast zone
Reported by
Mesonet

The Swift Creek SNOTEL site measured 12 inches of new snow between 16:00 PST on December 14th and 04:00 PST on December 15th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205240.